• OUR MISSION

    Improve the health of the people of Wisconsin by supporting and strengthening physicians' ability to practice high-quality patient care in a changing environment.

DHS confirms first Wisconsin death linked to ‘fake weed’

The Wisconsin Department of Health Services (DHS) has confirmed a death related to the use of synthetic cannabinoids, also known as fake weed, K2 and spice. The death, which occurred in Milwaukee County, is the state’s first, although there have been 37 confirmed and eight probable cases linked to the outbreak since March in Dane, Milwaukee, Outagamie and Rock Counties.

“We are continuing to work with local health departments, the Centers for Disease Control and Prevention, the Poison Control Center and other partners to try to identify common products or sources,” said State Health Officer Karen McKeown in this press release.

Synthetic cannabinoids can cause severe bleeding and are not legal in Wisconsin. They are created by spraying chemicals on dried plant material to be inhaled in tobacco.

If a patient presents with bleeding not from an injury and not otherwise explained, including nosebleeds, bleeding of the gums, bruising, vomiting blood, blood in urine or stool, or excessively heavy menstrual bleeding, state health officials suggest clinicians do the following:

  1. Ask patients if they have used synthetic cannabinoids within the last 3 months. Terms for these products may include K2, spice, synthetic marijuana, fake weed, legal weed, and genie.
  2. If the patient reports synthetic cannabinoid use or you suspect use, check the patient’s INR before releasing them.

DHS has prepared several resources for clinicians and the public, including fact sheets and a 20-minute webinar for physicians. Click here to learn more.

Back to August 2, 2018 Medigram